NEW REPORT
Acetaminophen: How It's Used, Preventing Overdose and What We Can Do To Promote Safe Use (June 2014)

Each week, more than 50 million Americans use a medicine that contains acetaminophen—a drug ingredient found in more than 600 different over-the-counter and prescription medicines including pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. This report and educational resource from the Acetaminophen Awareness Coalition reviews the dosing behaviors that can lead to unintentional acetaminophen overdose and explores the successful impact of ongoing education campaigns to drive safe use and prevent overdose-related liver damage.

Download the report

Contact us to order hard copies of the report

Click here to order free patient educational materials

Brett Snodgrass

Healthcare Provider Spotlight: The Importance of Acetaminophen Safety
Brett Snodgrass, Family Nurse Practitioner, American Association of Nurse Practitioners

As a nurse practitioner, I have found that many people don’t realize that acetaminophen is found in a variety of their prescription and over-the-counter medicines, including pain relievers, fever reducers, and many cough and cold medicines. While it’s safe and effective when used as directed, there’s a limit to how much you can take in one day: 4,000 milligrams. Taking more than directed is an overdose and can lead to liver damage.

A new report from the Acetaminophen Awareness Coalition highlights common acetaminophen dosing mistakes that patients often make:

  1. Taking the next dose too soon,
  2. Using multiple products with acetaminophen at the same time, and
  3. Taking more than the recommended dose at a single time.

These dosing mistakes are particularly important for patients with pain conditions to remember in order to avoid doubling up on medicines with acetaminophen. Studies show that a common reason for liver damage due to unintentional acetaminophen overdose is “impulsive overdosing.” When patients don’t feel quick relief from their pain, they sometimes take more than the recommended dose of acetaminophen mistakenly thinking it will bring relief, often without realizing the risks.

So whether taking medicine for a cold or flu, or treating aches and pains, it is important to always read and follow your medicine labels, know the ingredients in the medicines you take, and never take two medicines with acetaminophen at the same time. And remember: always ask a healthcare provider or your pharmacist if you have questions about your medicines.

Follow Brett @TheNPMom